Alert archive / Colorado / High Wind Warnings in 2024

High Wind Warning 9, NWS Denver/Boulder, CO

December 18, 202410 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Dec 18, 2024, 9:53 AM MST for 10 counties in Colorado. It took effect at Dec 18, 2024, 5:00 PM MST. It was in force for 13 hr. 60 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 18, 2024, 9:53 AM MST (16:53 UTC)
In effect from
Dec 18, 2024, 5:00 PM MST
Expired
Dec 19, 2024, 6:00 AM MST
In force
13 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

What was reported inside it

TimeReportWhereRemark
Dec 18, 10:35 PM MSTNON-TSTM WND GST 773 Ese Buckeye, COMesonet station BEYC2 Buckeye.
Dec 18, 10:35 PM MSTNON-TSTM WND GST 773 Ese Buckeye, COMesonet station BEYC2 Buckeye.
Dec 18, 10:35 PM MSTNON-TSTM WND GST 773 Ese Buckeye, COMesonet station BEYC2 Buckeye.
Dec 18, 10:41 PM MSTNON-TSTM WND GST 714 Nne Buckeye, COMesonet station PWS-KCOWELLI114.
Dec 18, 11:15 PM MSTNON-TSTM WND GST 652 Nnw Marshall, COMesonet station BLD01 Boulder Fairview.
Dec 18, 11:15 PM MSTNON-TSTM WND GST 652 Nnw Marshall, COMesonet station BLD01 Boulder Fairview.
Dec 18, 11:15 PM MSTNON-TSTM WND GST 652 Nnw Marshall, COMesonet station BLD01 Boulder Fairview.
Dec 18, 11:31 PM MSTNON-TSTM WND GST 614 Ssw Lyons, COMesonet station TT789 Heil Ranch.
Dec 18, 11:31 PM MSTNON-TSTM WND GST 614 Ssw Lyons, COMesonet station TT789 Heil Ranch.
Dec 18, 11:31 PM MSTNON-TSTM WND GST 614 Ssw Lyons, COMesonet station TT789 Heil Ranch.
Dec 18, 11:31 PM MSTNON-TSTM WND GST 703 S Boulder, CO
Dec 18, 11:31 PM MSTNON-TSTM WND GST 703 S Boulder, CO
Dec 18, 11:31 PM MSTNON-TSTM WND GST 703 S Boulder, CO
Dec 18, 11:42 PM MSTNON-TSTM WND GST 1021 W Wallstreet, COMesonet station PWS-KCOBOULD677.
Dec 18, 11:47 PM MSTNON-TSTM WND GST 636 Sw Carr, COMesonet station CO166 I-25 and Buckeye Rd.
Dec 18, 11:47 PM MSTNON-TSTM WND GST 636 Sw Carr, COMesonet station CO166 I-25 and Buckeye Rd.
Dec 18, 11:47 PM MSTNON-TSTM WND GST 636 Sw Carr, COMesonet station CO166 I-25 and Buckeye Rd.
Dec 19, 12:15 AM MSTNON-TSTM WND GST 811 Ne Crisman, COMesonet station EW4338 1 NE Crisman.
Dec 19, 12:15 AM MSTNON-TSTM WND GST 811 Ne Crisman, COMesonet station EW4338 1 NE Crisman.
Dec 19, 12:15 AM MSTNON-TSTM WND GST 811 Ne Crisman, COMesonet station EW4338 1 NE Crisman.
Dec 19, 12:19 AM MSTNON-TSTM WND GST 663 Sw Rocky Flats, COMesonet station CO109 Rocky Flats Hwy 93 and 72.
Dec 19, 12:19 AM MSTNON-TSTM WND GST 663 Sw Rocky Flats, COMesonet station CO109 Rocky Flats Hwy 93 and 72.
Dec 19, 12:19 AM MSTNON-TSTM WND GST 663 Sw Rocky Flats, COMesonet station CO109 Rocky Flats Hwy 93 and 72.
Dec 19, 12:20 AM MSTNON-TSTM WND GST 974 Nnw White Ranch Open, COMesonet station 1925W Coal Creek Canyon.
Dec 19, 12:20 AM MSTNON-TSTM WND GST 974 Nnw White Ranch Open, COMesonet station 1925W Coal Creek Canyon.
Dec 19, 12:20 AM MSTNON-TSTM WND GST 974 Nnw White Ranch Open, COMesonet station 1925W Coal Creek Canyon.
Dec 19, 12:31 AM MSTNON-TSTM WND GST 612 Wnw Marshall, COMesonet station TT787 Boulder Flatiron.
Dec 19, 12:31 AM MSTNON-TSTM WND GST 612 Wnw Marshall, COMesonet station TT787 Boulder Flatiron.
Dec 19, 12:31 AM MSTNON-TSTM WND GST 612 Wnw Marshall, COMesonet station TT787 Boulder Flatiron.
Dec 19, 12:37 AM MSTNON-TSTM WND GST 801 Ssw Brookvale, COMesonet station PWS-KCOEVERG302.
Dec 19, 12:43 AM MSTNON-TSTM WND GST 693 Ese Pinecliffe, COMesonet station FW8937 Wondervu.
Dec 19, 12:43 AM MSTNON-TSTM WND GST 693 Ese Pinecliffe, COMesonet station FW8937 Wondervu.
Dec 19, 12:43 AM MSTNON-TSTM WND GST 693 Ese Pinecliffe, COMesonet station FW8937 Wondervu.
Dec 19, 12:45 AM MSTNON-TSTM WND GST 931 S Wallstreet, COMesonet station PWS-KCOBOULD136.
Dec 19, 12:58 AM MSTNON-TSTM WND GST 672 Wnw Brookvale, COMesonet station CEKC2 Corral Creek.
Dec 19, 12:58 AM MSTNON-TSTM WND GST 672 Wnw Brookvale, COMesonet station CEKC2 Corral Creek.
Dec 19, 12:58 AM MSTNON-TSTM WND GST 672 Wnw Brookvale, COMesonet station CEKC2 Corral Creek.
Dec 19, 1:19 AM MSTNON-TSTM WND GST 714 Ne Nederland, CO
Dec 19, 1:32 AM MSTNON-TSTM WND GST 743 Sse Pinewood Springs, COMesonet station PWS-KCOLYONS140.
Dec 19, 2:11 AM MSTNON-TSTM WND GST 721 Ne Aspen Springs, COMesonet station DW4381 Black Hawk.
Dec 19, 2:11 AM MSTNON-TSTM WND GST 721 Ne Aspen Springs, COMesonet station DW4381 Black Hawk.
Dec 19, 2:11 AM MSTNON-TSTM WND GST 721 Ne Aspen Springs, COMesonet station DW4381 Black Hawk.
Dec 19, 2:20 AM MSTNON-TSTM WND GST 712 Ssw Laporte, COMesonet station CSU98 Christman Air Field.
Dec 19, 2:20 AM MSTNON-TSTM WND GST 712 Ssw Laporte, COMesonet station CSU98 Christman Air Field.
Dec 19, 2:20 AM MSTNON-TSTM WND GST 712 Ssw Laporte, COMesonet station CSU98 Christman Air Field.
Dec 19, 2:50 AM MSTNON-TSTM WND GST 76Aspen Springs, COMesonet station CW5066 Aspen Springs.
Dec 19, 2:50 AM MSTNON-TSTM WND GST 76Aspen Springs, COMesonet station CW5066 Aspen Springs.
Dec 19, 2:50 AM MSTNON-TSTM WND GST 76Aspen Springs, COMesonet station CW5066 Aspen Springs.
Dec 19, 3:03 AM MSTNON-TSTM WND GST 632 Nne Ward, COMesonet station CW5038 Ward.
Dec 19, 3:03 AM MSTNON-TSTM WND GST 632 Nne Ward, COMesonet station CW5038 Ward.
Dec 19, 3:03 AM MSTNON-TSTM WND GST 632 Nne Ward, COMesonet station CW5038 Ward.
Dec 19, 3:09 AM MSTNON-TSTM WND GST 833 Se Tolland, COAWOS station KC99 Dakota Hill.
Dec 19, 3:13 AM MSTNON-TSTM WND GST 832 Sw Owl Canyon, COMesonet station PWS-KCOLAPOR37.
Dec 19, 3:21 AM MSTNON-TSTM WND GST 762 Nnw Central City, COMesonet station PWS-KCOBLACK68.
Dec 19, 3:24 AM MSTNON-TSTM WND GST 622 Wnw Aspen Springs, COMesonet station PKLC2 Pickle Gulch.
Dec 19, 3:24 AM MSTNON-TSTM WND GST 622 Wnw Aspen Springs, COMesonet station PKLC2 Pickle Gulch.
Dec 19, 3:24 AM MSTNON-TSTM WND GST 622 Wnw Aspen Springs, COMesonet station PKLC2 Pickle Gulch.
Dec 19, 3:40 AM MSTNON-TSTM WND GST 802 Wsw Brainard Lake, COMesonet station Niwot Ridge D1.
Dec 19, 4:28 AM MSTNON-TSTM WND GST 853 Se Tolland, COAWOS station KC99 Dakota Hill.
Dec 19, 4:28 AM MSTNON-TSTM WND GST 853 Se Tolland, COAWOS station KC99 Dakota Hill.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 4.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WWUS75 KBOU 181653
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
953 AM MST Wed Dec 18 2024

COZ033>036-190400-
/O.NEW.KBOU.HW.W.0009.241219T0000Z-241219T1300Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Evergreen, Laramie and Medicine Bow
Mountains, Breckenridge, Bailey, Nederland, Berthoud Pass, Rabbit
Ears Range, Cameron Pass, Central City, Kenosha Mountains, Estes
Park, Willow Creek Pass, Indian Peaks, Eisenhower Tunnel,
Georgetown, Mount Blue Sky, East Slopes Southern Gore Range,
Williams Fork Mountains, Idaho Springs, East Slopes Mosquito
Range, Westcreek, Rocky Mountain National Park, Winter Park, Red
Feather Lakes, and Glendevey
953 AM MST Wed Dec 18 2024

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM MST 
THURSDAY...

* WHAT...West winds 35 to 50 mph with gusts up to 80 mph expected.

* WHERE...The east slopes of the Front Range Mountains and Foothills.

* WHEN...From 5 PM this afternoon to 6 AM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Meier
2 follow-up statements
226 
WWUS75 KBOU 190351
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
851 PM MST Wed Dec 18 2024

COZ033>036-191300-
/O.CON.KBOU.HW.W.0009.000000T0000Z-241219T1300Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of East Slopes Southern Gore Range,
Georgetown, Evergreen, Rabbit Ears Range, Bailey, Mount Blue Sky,
Nederland, Berthoud Pass, Indian Peaks, Idaho Springs, Rocky
Mountain National Park, Glendevey, Kenosha Mountains, Laramie and
Medicine Bow Mountains, Willow Creek Pass, Central City, Williams
Fork Mountains, East Slopes Mosquito Range, Winter Park,
Eisenhower Tunnel, Estes Park, Cameron Pass, Red Feather Lakes,
Breckenridge, and Westcreek
851 PM MST Wed Dec 18 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY...

* WHAT...West winds 35 to 50 mph with gusts up to 80 mph expected.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  The Mountains of Summit County, the Mosquito Range, and the Indian 
  Peaks, The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...Until 6 AM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

RJK
761 
WWUS75 KBOU 191303
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
603 AM MST Thu Dec 19 2024

COZ033>036-191415-
/O.EXP.KBOU.HW.W.0009.000000T0000Z-241219T1300Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Rocky Mountain National Park, Williams
Fork Mountains, Breckenridge, Eisenhower Tunnel, Kenosha
Mountains, Winter Park, Glendevey, Rabbit Ears Range, East Slopes
Mosquito Range, Westcreek, East Slopes Southern Gore Range,
Evergreen, Georgetown, Central City, Idaho Springs, Cameron Pass,
Bailey, Nederland, Mount Blue Sky, Laramie and Medicine Bow
Mountains, Berthoud Pass, Red Feather Lakes, Estes Park, Indian
Peaks, and Willow Creek Pass
603 AM MST Thu Dec 19 2024

...HIGH WIND WARNING HAS EXPIRED...

High winds are subsiding across the warned area. A few gusts up to 
65 mph will be possible through the mid morning hours across the 
higher elevations of the Front Range mountains.

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Hiris

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Dec 18, 4:31 AM MST, 5 hours 22 minutes earlier. Its key messages:

  • Some lingering travel impacts with slick roads and reduced visibility in the high mountains.
  • Gusty winds expected Wednesday night in the northern Front Range mountains and foothills with gusts up to 60 mph.
Area forecast discussion, Dec 18, 4:31 AM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
431 AM MST Wed Dec 18 2024

.KEY MESSAGES...

- Some lingering travel impacts with slick roads and reduced
  visibility in the high mountains.

- Gusty winds expected Wednesday night in the northern Front
  Range mountains and foothills with gusts up to 60 mph.

&&

.SHORT TERM /Through Tonight/...
Issued at 230 AM MST Wed Dec 18 2024

Flat upper ridging is expected to build across the region today,
leading to warmer and drier conditions for the forecast area.
Scattered high cloud cover will prevail through most of the day,
but otherwise we'll see mostly sunny to partly cloudy skies.
Temperatures should end up a little warmer than Tuesday - with
highs in the mid to upper 50s across the Denver metro.

The main story through tonight will be winds across the Front
Range. Cross-barrier flow should be a little weaker this morning,
but should gradually increase ahead of an approaching shortwave
trough this afternoon. While the trough itself will track well to
the north, mid-level flow should increase with ridgetop winds near
50-55kt by the evening hours. Subsidence aloft should also
increase during through the overnight as the shortwave ejects into
the northern Great Plains. An in-house Sangster pressure gradient
model suggests some near-warning criteria winds from roughly
00-09z tonight, and most of the HREF members have >60 mph winds
across the Front Range mountains and higher foothills. On the
other hand, the HRRR - which tends to be one of the more bullish
models here - is largely subdued, trapping the wave and the
stronger winds above 9,000ft.

While we did consider a High Wind Watch or Warning for this
evening into Thursday morning, ultimately opted to let it go for
now.

&&

.LONG TERM /Thursday through Tuesday/...
Issued at 230 AM MST Wed Dec 18 2024

On Thursday, Upper level high pressure will be centered over the
Intermountain West with a dry and moderate to strong northwesterly
flow aloft over Northeastern Colorado. This pattern will bring mild
and dry weather to the forecast area with windy conditions over
the Front Range Mountains and Foothills with wind gusts to 60 mph
possible Thursday morning. Breezy conditions will also be possible
across the far Northeastern Plains and areas along and near the
Wyoming border through the afternoon.

The upper ridge is progged to move over the Rocky Mountain Region
Friday and Saturday resulting in lighter winds on the plains with
breezy conditions lingering across the Front Range Mountains and
Foothills through Friday night. This pattern will also result in
continued dry weather and above normal temperatures across the
forecast area with reading across the plains some 15 degrees above
normal for this time of year.

On Sunday, the models are showing an upper level disturbance
moving across Northern Colorado. This system should have little
impact on our weather as most of the lift and moisture should stay
well to the north of our CWA. However, we could see a few light
snow showers over the higher mountains along with a return to
breezy condition across the Front Range Mountains/Foothills and
Cheyenne Ridge. The plains should see continued dry weather and
much above normal temperatures due to a downsloping flow.

The chance of snow (20%-50%) may return to the Northern Mountains by
late Sunday night and continue through Monday evening as moisture
and lift increase as a shortwave and associated 100KT+ upper level
jet moves across the state. At this time, snowfall amounts look to
be light with accumulations generally less than 2 inches. Further
east across the plains, mostly dry weather should continue with
slightly cooler temperature due to some cold air advection and the
passage of a weak cold front.

By Tuesday, models are showing another upper ridge moving over the
state with more dry and mild weather expected.

&&

.AVIATION /12Z TAFS through 12Z Thursday/...
Issued at 430 AM MST Wed Dec 18 2024

VFR through the TAF period. Light drainage winds are well
established and should continue through a majority of the
forecast. Winds may eventually become more variable this
afternoon, but speeds should be light. Varying amounts of mid/high
cloud cover are forecast today/tonight.

At BJC, there remains a low probability of some gusty westerly
winds developing something this evening or overnight, but guidance
generally keeps the stronger winds well west of the airport.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Hiris
LONG TERM...JK
AVIATION...Hiris
Hazardous weather outlook, Dec 18, 2:34 AM MST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
234 AM MST Wed Dec 18 2024

COZ030>051-190945-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
234 AM MST Wed Dec 18 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warm and dry conditions are forecast today. Winds across the Front
Range mountains and foothills will increase late this afternoon
into tonight, with wind gusts up to 70 mph possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Stronger winds should linger over the Front Range Mountains and
foothills through Thursday morning with gusts to 60 MPH. Mild and
dry conditions are expected through the period with the exception
of some light snow possible across the high country from Sunday
through Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any reports of strong
wind gusts will be appreciated.

Nearby

High Wind Warnings in Colorado, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.